Volume 15, issue 2 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
On rational homology disk smoothings of valency $4$ surface singularities

Jonathan Wahl

Geometry & Topology 15 (2011) 1125–1156

Thanks to recent work of Stipsicz, Szabó and the author and of Bhupal and Stipsicz, one has a complete list of resolution graphs of weighted homogeneous complex surface singularities admitting a rational homology disk (“ HD”) smoothing, that is, one with Milnor number 0. They fall into several classes, the most interesting of which are the 3 classes whose resolution dual graph has central vertex with valency 4. We give a uniform “quotient construction” of the HD smoothings for those classes; it is an explicit –Gorenstein smoothing, yielding a precise description of the Milnor fibre and its non-abelian fundamental group. This had already been done for two of these classes; what is new here is the construction of the third class, which is far more difficult. In addition, we explain the existence of two different HD smoothings for the first class.

We also prove a general formula for the dimension of a HD smoothing component for a rational surface singularity. A corollary is that for the valency 4 cases, such a component has dimension 1 and is smooth. Another corollary is that “most” H–shaped resolution graphs cannot be the graph of a singularity with a HD smoothing. This result, plus recent work of Bhupal and Stipsicz, is evidence for a general conjecture:

Conjecture The only complex surface singularities admitting a HD smoothing are the (known) weighted homogeneous examples.

surface singularity, rational homology disk fillings, smoothing surface singularities, Milnor fibre
Mathematical Subject Classification 2010
Primary: 14B07, 14J17, 32S30
Received: 9 February 2011
Revised: 9 February 2011
Accepted: 11 April 2011
Published: 30 June 2011
Proposed: Richard Thomas
Seconded: Ronald Fintushel, Yasha Eliashberg
Jonathan Wahl
Department of Mathematics
The University of North Carolina
Chapel Hill NC 27599-3250